Advertisment Novartis
Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 290  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
CORRESPONDENCES
Year : 2017  |  Volume : 62  |  Issue : 2  |  Page : 219-220
A closer look at the term “tinea incognito:” A factual as well as grammatical inaccuracy


Consultant Dermatologist, 18 Amee Society, Diwalipura, Vadodara, Gujarat, India

Date of Web Publication9-Mar-2017

Correspondence Address:
Shyam B Verma
Consultant Dermatologist, 18 Amee Society, Diwalipura, Vadodara, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijd.IJD_84_17

Rights and Permissions



How to cite this article:
Verma SB. A closer look at the term “tinea incognito:” A factual as well as grammatical inaccuracy. Indian J Dermatol 2017;62:219-20

How to cite this URL:
Verma SB. A closer look at the term “tinea incognito:” A factual as well as grammatical inaccuracy. Indian J Dermatol [serial online] 2017 [cited 2017 Sep 21];62:219-20. Available from: http://www.e-ijd.org/text.asp?2017/62/2/219/201774


Sir,

Ives and Marks coined the term tinea incognito in 1968 in their paper describing 14 patients who presented with unusual clinical presentations following application of topical corticosteroids (TCSs) for superficial dermatophytosis.[1] Since then, tinea incognito has been an accepted term and is also used interchangeably with the term “steroid-modified tinea.” Are these indeed synonyms or is there a tangible difference between the two?

Ives and Marks chose the term tinea incognito when they noticed the vitiation of lesions of dermatophytosis induced mostly by topical steroids at a time when the phenomenon was hitherto undescribed in dermatologic literature.[1] TCS was relatively young too at that time. Therefore, the term “tinea incognito” in that period and context was correct. However, many of us blindly continue to use the termdespite the fact that all the features initially described by the authors as unusual and bizarre are now known to occur in tinea that has been modified by topical steroids, the latter too having evolved over a period of almost five decades. And therefore, most cases of tinea”incognito” are not “incognito!” What needs to be reiterated in this context is that topical steroids do modify the morphology of tinea to varying extent but do not necessarily make the disease difficult to recognize [Figure 1]. Therefore, a majority of them are better described as “steroid-modified tinea” rather than “tinea incognito.” Only a minority of presentations may be difficult to diagnose and therefore qualify to be called “tinea incognito,” a good example being lesions occurring on the face [Figure 2].
Figure 1: Tinea cruris et corporis merging into each other along with erythema, scaling, and striae due to long-term application of combination creams containing clobetasol propionate

Click here to view
Figure 2: Tinea faciei rendered difficult to diagnose because of the widespread erythema and scaling due to long-term application of combination creams containing clobetasol propionate

Click here to view


The other issue is the grammatical incorrectness of the term tinea incognito. It is surprising to note that a PubMed search on the term tinea incognito yielded 77 results, whereas there were only seven results for the term tinea incognita, despite the fact that the latter is the grammatically correct term! The Latin noun “Tinea” is feminine gender and therefore the adjective “incognito” that follows it should also be feminine gender, i.e., “incognita.” And therefore, the correct word is “Tinea incognita.” The grammatical error has been pointed out just once by Holubar and Male in 2002 but has been sadly ignored.[2] This is a humble attempt to exhort readers to use the correct term “tinea incognita” and that too only when lesions of tinea are rendered unrecognizable and not just modified as happens frequently with steroid abuse.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Ive FA, Marks R. Tinea incognito. Br Med J 1968;3:149-52.  Back to cited text no. 1
    
2.
Holubar K, Male O. Tinea incognita vs. tinea incognito. Acta Dermatovenerol Croat 2002;10:39.  Back to cited text no. 2
    


    Figures

  [Figure 1], [Figure 2]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
    Article in PDF (1,037 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed731    
    Printed7    
    Emailed0    
    PDF Downloaded42    
    Comments [Add]    

Recommend this journal

Epiduo